Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 19, 2021La Crosse County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jun 19, 2021, 12:06 AM CDT for La Crosse County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 12:06 AM CDT (05:06 UTC)
Expired
Jun 19, 2021, 1:00 AM CDT
In force
54 min
Issued by
NWS La Crosse, WI

County La Crosse County, WI

The radar

The La Crosse radar (KARX), 8 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3127 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS83 KARX 190506
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1206 AM CDT Sat Jun 19 2021

MNZ088-095-096-WIZ033-034-041-042-053-190600-
Fillmore-Winona-Houston-Jackson-Vernon-Trempealeau-La Crosse-Monroe-
1206 AM CDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTION OF 
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN...

At 1205 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Galesville to 8 miles southwest of
Trempealeau to 6 miles west of Rushford. Movement was east at 55 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Crosse, Sparta, La Crescent, Onalaska, Holmen, West Salem,
Rushford, Trempealeau, Galesville, Bangor, Houston, Stoddard, Hokah,
Brownsville, Dakota, La Crosse Airport, Brice Prairie, Fort Mc Coy,
French Island and Medary.

This includes the following highways...
 Interstate 90 in Minnesota between mile markers 255 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 32.

LAT...LON 4377 9087 4363 9135 4383 9205 4394 9166
      4414 9145 4403 9060
TIME...MOT...LOC 0505Z 286DEG 47KT 4407 9143 4392 9157 4384 9187 

$$

DAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 18, 10:32 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 18, 10:32 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1032 PM CDT Fri Jun 18 2021

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM CDT Fri Jun 18 2021

Latest water vapor satellite imagery shows west to northwest flow
aloft across the northern tier United States. A shortwave trough
embedded in the flow aloft was located along the International
border. The shortwave trough will track southeast and over the
forecast area tonight. The latest deterministic models indicate
some 925-850mb moisture convergence and 500-300mb PV advection in
association with the shortwave trough. Plus...the 18.12z
deterministic models suggest 500 j/kg 0-6km most unstable CAPE is
expected over the region tonight. With the vertical
motion/moisture convergence/some elevated instability...this
should allow for scattered and possibly isolated thunderstorms to
develop mainly along and east of the Mississippi River tonight
where the deeper saturation/moisture convergence is located. The
latest hi-resolution models show scattered convection moving over
western and central Wisconsin tonight.

Surface ridge axis builds over the Upper Midwest Saturday.
Slightly cooler airmass advects into the forecast area and high
temperatures are expected to be cooler...with highs climbing into
the middle 70s to middle 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 240 PM CDT Fri Jun 18 2021

Our next shot of precipitation and storms comes on Sunday,
followed by a bout of cool temperatures to start the week.

The upstream upper level pattern begins to amplify Saturday night
as a paired northern/southern stream wave drives southeastward
out of the Canadian provinces. In response to this approaching
PV lobe, the near surface baroclinic zone over southern Iowa
lifts northward during the morning on Sunday. Increasing theta-e
advection over the warm front coupled with increasing mid-level
kinematic support should fuel widespread showers and isolated
thunderstorms during the morning hours on Sunday. The warm sector
does not linger over the forecast area for very long--with the
surface low tracking through during the afternoon and dragging the
cold front southeastward and through the region Sunday evening.

How the convective threat unfolds for Sunday remains a bit
nebulous at this time. Very poor mid-level lapse rates with the
Sunday morning convection should limit the convective threat to
just general thunderstorms at best. As we move into Sunday
afternoon, how quickly we can clear in the afternoon will dictate
the degree of destabilization and the overall threat for a second
round of storms. Given the short residence time of the warm
sector, there is a risk that the debris from the morning
convection will hinder solar insolation. Should the airmass
destabilize, effective shear profiles would support organized
structures capable of severe hazards. The best threat area for
severe weather would be in the southern forecast area, mainly
across northeast Iowa and points to the south.

A solid push of polar air plunges southward behind this front,
bringing welcome relief for the start of the week. H850 temps fall
to around +2C by Monday morning, keeping surface temperatures
confined in the 60s for the most part. Given the progressive
pattern in place, WAA ensures by Tuesday and we will start to see
high temperatures steadily rise each day back into the 70s and
then 80s towards the end of the week. The mass fields of the
deterministic models diverge quickly beyond Tuesday when handling
the evolution of the western CONUS ridge, resulting in lower
confidence PoPs for the middle to latter part of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1030 PM CDT Fri Jun 18 2021

Scattered showers are beginning to develop west of Rochester and
a few isolated thunderstorms may develop as well and push east
southeast overnight. Due to spotty coverage will mention vcsh for
now. Otherwise, look for VFR conditions through the TAF period.
Light winds from the southeast through southwest become northwest
behind the cold front. Surface winds may briefly gust behind the
cold front tonight and Saturday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...Skow
AVIATION...Zapotocny
Hazardous weather outlook, Jun 18, 4:50 AM CDT, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
450 AM CDT Fri Jun 18 2021

WIZ017-029-191200-
Taylor-Clark-
450 AM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...Today and Tonight

Breezy west to northwest winds and low humidity levels will
produce elevated fire conditions across areas that missed out on
substantial rainfall over the last 24 hours.

Isolated thunderstorms are possible tonight. These storms are
not expected to become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Pockets of heavy rainfall and a few stronger thunderstorms with
small hail and gusty winds are possible Sunday into Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

No action needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-191200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
450 AM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible tonight, mainly along and
north of I-90. These storms are not expected to become severe.

Strong to severe storms and pockets of heavy rainfall are possible
Sunday into Sunday evening. Damaging winds and large hail will be
the main threats along with possible localized flooding.

.SPOTTER INFORMATION STATEMENT...

No action needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Jun 18, 11:35 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1135 PM CDT Fri Jun 18 2021

MNZ087-088-096-WIZ032-190530-
Olmsted-Winona-Houston-Buffalo-
1135 PM CDT Fri Jun 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...SOUTHEASTERN
OLMSTED...NORTHERN HOUSTON AND SOUTHEASTERN BUFFALO COUNTIES...

At 1135 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Altura to near Rochester. Movement
was east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Winona, La Crescent, Goodview, St. Charles, Eyota,
Lewiston, Fountain City, Dover, Stockton, Rollingstone, Hokah,
Altura, Dakota, Dodge, Marion, New Hartford, Wilson, Mound Prairie
and Money Creek.

This includes Interstate 90 in Minnesota between mile markers 217 and
276.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4396 9249 4411 9214 4411 9208 4413 9208
      4416 9200 4414 9156 4409 9154 4404 9157
      4402 9156 4400 9144 4394 9136 4384 9128
      4374 9126 4383 9173 4385 9173 4385 9184
TIME...MOT...LOC 0435Z 272DEG 33KT 4413 9200 4395 9244

DAS
Special weather statement, Jun 19, 12:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1206 AM CDT Sat Jun 19 2021

MNZ088-095-096-WIZ033-034-041-042-053-190600-
Fillmore-Winona-Houston-Jackson-Vernon-Trempealeau-La Crosse-Monroe-
1206 AM CDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTION OF
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN...

At 1205 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Galesville to 8 miles southwest of
Trempealeau to 6 miles west of Rushford. Movement was east at 55 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Crosse, Sparta, La Crescent, Onalaska, Holmen, West Salem,
Rushford, Trempealeau, Galesville, Bangor, Houston, Stoddard, Hokah,
Brownsville, Dakota, La Crosse Airport, Brice Prairie, Fort Mc Coy,
French Island and Medary.

This includes the following highways...
 Interstate 90 in Minnesota between mile markers 255 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 32.

LAT...LON 4377 9087 4363 9135 4383 9205 4394 9166
      4414 9145 4403 9060
TIME...MOT...LOC 0505Z 286DEG 47KT 4407 9143 4392 9157 4384 9187

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:35 PM CDTSpecial Weather StatementARXWinona55 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.